Tennessee, 2003

Strong Wind in Tennessee, February 3 to 4, 2003

February 3 to 4, 2003 · NWS MRX · 33 events in 33 counties and zones

Strong winds (with gusts up to 40 mph) associated with a band of showers caused numerous reports of fallen trees and power outages across east Tennessee.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Strong winds (with gusts up to 40 mph) associated with a band of showers caused numerous reports of fallen trees and power outages across east Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 3, 8:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 3, 8:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 PM EST MON FEB 3 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION
850 PM EST MON FEB 3 2003

85H TROF/SFC FNT ADVANCING STEADILY E ACROSS MS RIVER AND NOW
STRETCHED ACROSS W TN AND NW MS. LOW LVL JET SHIFTING E TWD MID TN
WHERE AREA OF SHRA CONTAINING LGT TO MDT RAIN IS OCCURRING. WILL
KEEP WIND ADVISORY GOING AS UPSTREAM OBS SHOWING SOME HEALTHY SLY
FLO AND WITH SOME POSSIBILITY OF CONVECTION BRINGING MOMENTUM TO THE
SFC...WILL KEEP CHC TSRA. WILL NEED TO ADJUST ZONES FOR TIMING OF
PRECIP AS STUDY OF RADAR MOSAIC THIS EVENING INDICATES THAT SHRA
TENDS TO DISSIPATE ON LEADING EDGE AWAITING THE MAIN LIFT TO ARRIVE
AFTER MIDNITE ESPECIALLY ERN MOST ZONES. TEMP FCST APPEARS ON TRACK
AS CAA BUILDS IN BEHIND FNT TWD DAYBREAK.

********************************************************************
AFTERNOON FORECAST DISCUSSION
325 PM EST MON FEB 3 2003

MID TO UPPER LEVEL TROUGH CURRENTLY MOVING EAST THROUGH THE PLAINS
STATES. LOW PRESSURE OVER NE IL WITH COLD FRONT MOVING INTO EASTERN
MO AND NORTH CENTRAL AR. MID AND HIGH LEVEL MOISTURE HAS SPREAD
ACROSS THE FORECAST AREA WITH LOW LEVEL MOISTURE DEEPENING. SOLID
LOW CLOUD AREA IS STILL TO THE WEST AND SOUTHWEST ACROSS MIDDLE TN
AND NORTHERN AL. RADAR RETURNS INDICATING LIGHT RAIN MOVING INTO NW
AL AND MIDDLE TN BUT STILL SEVERAL HOURS BEFORE REACHING FORECAST
AREA. WINDS HAVE INCREASED TO 10 TO 20 MPH WITH GUSTS TO 30 MPH AT
HIGHER ELEVATIONS AND SOME EXPOSED SITES.

NOT TOO MUCH CHANGE TO CURRENT FORECAST BUT RISK FOR SEVERE
THUNDERSTORMS A LITTLE LESS. HOWEVER 50 TO 60KT AT 850 MB AND HIGH
HELICITY VALUES COMBINED WITH PRECIPITABLE WATER VALUES FROM 1 TO
1.25 INCHES WILL HELP FUEL STRONG THUNDERSTORMS JUST AHEAD OF THE
FRONT. DAMAGING WINDS ARE NOT OUT OF THE QUESTION. WIND ADVISORY
WILL BE ISSUED TO BE IN EFFECT TONIGHT FOR THE NORTHERN CUMBERLAND
PLATEAU AND MOUNTAINS INCLUDING THE HIGHER ELEVATIONS IN LEE AND
WISE COUNTIES IN VIRGINIA. WINDS SHOULD INCREASE DURING THE EVENING
AS FRONT APPROACHES WITH THE HIGHEST WINDS EXPECTED AFTER MIDNIGHT.
WITH STRONG COLD AIR ADVECTION AND LINGERING CLOUDS TEMPERATURES
WILL RISE ONLY A FEW DEGREES. EXPECTING RAIN SHOWERS TO MIX WITH
SNOW BY AFTERNOON OVER THE SMOKYS AND NORTHEAST MOUNTAINS WITH NO
ACCUMULATION EXPECTED. ONLY A FEW SNOW SHOWERS IN THE EVENING BEFORE
PRECIPITATION ENDS.

HIGH PRESSURE BUILDS IN TUESDAY WITH WINDS GRADUALLY DECREASING
DURING THE DAY. A NICE COOL DAY WEDNESDAY WILL BE FOLLOWED BY
ANOTHER SOUTHERN SYSTEM MOVING ACROSS THURSDAY THROUGH EARLY FRIDAY
WITH A CHANCE OF SNOW NORTH AND SNOW AND RAIN SOUTH.

FCSTID =    9
CHA   45  48  24  44 / 100  20  10  10
TYS   44  47  23  42 / 100  30  10  10
TRI   43  45  21  38 / 100  50  10  10
OQT   43  46  22  41 / 100  30  10  10

.MRX...
NC...WIND ADVISORY FOR TONIGHT FOR ZONES NCZ060>061.

TN...WIND ADVISORY FOR TONIGHT FOR ZONES TNZ018...TNZ041...TNZ043...
TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

WIND ADVISORY FOR TONIGHT FOR ZONES TNZ012>014...TNZ035.

VA...WIND ADVISORY FOR TONIGHT FOR ZONES VAZ001>002.

TD
********************************************************************
LATE MORNING FORECAST DISCUSSION
955 AM EST MON FEB 3 2003

MID AND HIGH LEVEL CLOUDINESS INCREASING RAPIDLY ACROSS FORECAST
AREA. DEEPENING SURFACE LOW ACROSS NORTH CENTRAL ILLINOIS WITH COLD
FRONT STRETCHING TO THE SOUTHWEST THROUGH SW MO AND ACROSS EASTERN
OK AND NORTH CENTRAL TEXAS. PRESSURE GRADIENT TIGHTENING UP OVER
MIDDLE TN AND SE KY WITH WIND GUSTS TO 20 MPH ALREADY TO THE
NORTHWEST OF FORECAST AREA. WIND ADVISORY WILL BE ISSUED THIS
AFTERNOON FOR THE MOUNTAINS TONIGHT THROUGH TUESDAY MORNING. NEW ETA
MODEL GUIDANCE INDICATING SHOWERS AND THUNDERSTORMS DEVELOPING BY
21Z ACROSS EASTERN AR AND WEST TN INTO EASTERN KY AND THEN MOVING
EAST APPROACHING THE CUMBERLAND PLATEAU COUNTIES BY MID EVENING.
PRIME TIME FOR SHOWERS AND THUNDERSTORMS LOOKS LIKE BETWEEN THAT
TIME AND SUNRISE. WIDE RANGE IN LOWS THIS MORNING FROM UPPER 20S TO
THE UPPER 40S. CURRENT TEMPERATURES ARE IN THE MID 30S IN THE
SHELTERED VALLEYS TO MID 50S AT TYS. WITH LOW CLOUDINESS NOW MOVING
INTO FORECAST AREA EXPECT HIGH TEMPERATURES TO HOLD IN THE 60S. NO
UPDATE PLANNED.

TD
********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EST MON FEB 3 2003

SURFACE ANALYSIS INDICATING SURFACE LOW IN NORTHERN MO WITH A COLD
FRONT EXTENDING INTO EASTERN KS.  MODELS IN FAIRLY GOOD AGREEMENT ON
MOVING FRONT INTO OUR AREA TONIGHT.  WILL CONTINUE WITH A DRY
FORECAST FOR TODAY AND 100 POPS FOR TONIGHT.  LOOKS LIKE PRIME TIME
FOR PRECIP WILL START THIS EVENING.   GOOD LIFT AND MOISTURE SUPPORT
FOR THE FRONT.  INSTABILITY STILL LIMITED AND FRONT WILL ARRIVE
AFTER SUNSET...BUT WITH THE 50KT 850MB JET AND GOOD DAYTIME HEATING
TODAY...CANT RULE OUT THUNDERSTORMS THIS EVENING.  WILL PROBABLY
NEED A WIND ADVISORY FOR THE MOUNTAINS TONIGHT.  COOL TEMPERATURES
RETURN ON TUESDAY WITH HIGHS PROBABLY NOT RISING MUCH.  WILL KEEP A
CHANCE POPS FOR TUESDAY.  SHOULD BE RAIN IN THE VALLEY AND A
RAIN/SNOW MIX IN THE MOUNTAINS BASED ON THICKNESSES AND SURFACE
TEMPERATURES.  STILL SOME MOISTURE LINGERING INTO TUESDAY NIGHT IN
THE NORTH...SO WILL KEEP A SLIGHT CHANCE OF SNOW SHOWERS IN THE
CENTRAL AND NORTHERN MOUNTAINS FOR TUESDAY NIGHT.  DRY WEATHER
RETURNS ON WEDNESDAY.

CHA   68  45  49  26 /  10 100  10  10
TYS   66  44  47  25 /   0 100  30  10
TRI   64  43  46  23 /   0 100  50  10
OQT   66  44  47  25 /   0 100  30  10

GH
*********************************************************************
Hazardous weather outlook, Feb 3, 5:00 AM EST, 17 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST MON FEB 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (MONDAY)...

A COLD FRONT IS FORECAST TO PUSH THROUGH THE REGION TONIGHT.  SHOWERS
AND THUNDERSTORMS ARE FORECAST TO MOVE THROUGH THE AREA TONIGHT
AHEAD OF THIS FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...
WITH DAMAGING WINDS AND POSSIBLY LARGE HAIL.

STRONG WINDS ARE ALSO FORECAST TONIGHT ACROSS THE HIGHER ELEVATIONS
OF EAST TENNESSEE...EXTREME SOUTHWEST VIRGINIA AND EXTREME
SOUTHWEST NORTH CAROLINA.  WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS
CAN BE EXPECTED AT TIMES TONIGHT IN THESE AREAS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 strong wind. Local standard time, as filed.

Strong Wind, Anderson

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Anderson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.118, -84.198 (the zone’s center; the record gives no point)

Strong Wind, Blount/Smoky Mountains

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Blount/Smoky Mountains forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Strong Wind, Bradley

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Bradley forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.154, -84.860 (the zone’s center; the record gives no point)

Strong Wind, Cocke/Smoky Mountains

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Strong Wind, East Polk

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
East Polk forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

Strong Wind, Grainger

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Grainger forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.276, -83.510 (the zone’s center; the record gives no point)

Strong Wind, Hamblen

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Hamblen forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.217, -83.267 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Hamilton forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.181, -85.165 (the zone’s center; the record gives no point)

Strong Wind, Hancock

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Hancock forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.524, -83.222 (the zone’s center; the record gives no point)

Strong Wind, Hawkins

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Hawkins forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.441, -82.945 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Jefferson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.051, -83.446 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Johnson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

Strong Wind, Knox

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Knox forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

Strong Wind, Loudon

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Loudon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.735, -84.312 (the zone’s center; the record gives no point)

Strong Wind, McMinn

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
McMinn forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.425, -84.617 (the zone’s center; the record gives no point)

Strong Wind, Meigs

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Meigs forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.513, -84.813 (the zone’s center; the record gives no point)

Strong Wind, North Sevier

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
North Sevier forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Strong Wind, Northwest Blount

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Northwest Blount forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Strong Wind, Northwest Carter

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Northwest Carter forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Strong Wind, Northwest Cocke

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Northwest Cocke forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Strong Wind, Northwest Greene

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Northwest Greene forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Strong Wind, Northwest Monroe

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Northwest Monroe forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Strong Wind, Rhea

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Rhea forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.609, -84.924 (the zone’s center; the record gives no point)

Strong Wind, Roane

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Roane forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.848, -84.523 (the zone’s center; the record gives no point)

Strong Wind, Sevier/Smoky Mountains

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Strong Wind, Southeast Carter

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Southeast Carter forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Strong Wind, Southeast Greene

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Southeast Greene forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Strong Wind, Southeast Monroe

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Southeast Monroe forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Strong Wind, Sullivan

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Sullivan forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

Strong Wind, Unicoi

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Unicoi forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Strong Wind, Union

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Union forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.288, -83.837 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
Washington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Strong Wind, West Polk

When
February 3, 10:00 PM EST to February 4, 6:00 AM EST
Where
West Polk forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343259, 5343260, 5343261, 5343262, 5343263, 5343264, 5343265, 5343266, 5343267, 5343730, 5343731, 5343732, 5343733, 5343734, 5343735, 5343736, 5343737, 5343738, 5343739, 5343740, 5343741, 5343742, 5343856, 5343857, 5343858, 5343859, 5343860, 5343861, 5343862, 5343863, 5343864, 5343865, 5343866.